Alert archive / Michigan / Flash Flood Warnings in 2020
Flash Flood Warning 8, NWS Detroit, MI
NWS Detroit, MI issued this flash flood warning at Jul 10, 2020, 10:25 PM EDT for Macomb County, Oakland County, Wayne County, Michigan. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2020, 10:25 PM EDT (02:25 UTC)
- Expired
- Jul 11, 2020, 1:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Detroit, MI
- Area
- Storm-based polygon
- Flood severity
- None
Counties Macomb County, MI, Oakland County, MI, Wayne County, MI
The radar
The Detroit radar (KDTX), 48 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 10:40 PM EDT | HEAVY RAIN 3.15 | Royal Oak, MI | 10 HOUR RAINFALL TOTAL. |
| Jul 11, 12:00 AM EDT | HEAVY RAIN 2.85 | Warren, MI | 2 HOUR RAINFALL TOTAL FROM 10 PM UNTIL MIDNIGHT. |
| Jul 11, 12:00 AM EDT | HEAVY RAIN 3.6 | 3 Wsw Troy, MI | 24 HR RAINFALL STARTING AT 12AM ON JULY 10. |
| Jul 11, 1:00 AM EDT | FLOOD | 5 N Detroit, MI | 8 MILE ROAD CLOSED IN BOTH DIRECTIONS DUE TO FLOODING OF THE UNDERPASS BETWEEN THE FERNDALE AND DETROIT CITY LIMITS. SIDE STREETS NEAR THIS STRETCH OF 8 MILE ROAD ALSO FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 2.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 398 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 804 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
195
WGUS53 KDTX 110225
FFWDTX
MIC099-125-163-110515-
/O.NEW.KDTX.FF.W.0008.200711T0225Z-200711T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Detroit/Pontiac MI
1025 PM EDT Fri Jul 10 2020
The National Weather Service in Detroit/Pontiac has issued a
* Flash Flood Warning for...
Northeastern Wayne County in southeastern Michigan...
Southeastern Oakland County in southeastern Michigan...
Southwestern Macomb County in southeastern Michigan...
* Until 115 AM EDT.
* At 1022 PM EDT, Doppler radar showed an area of heavy rain slowly
moving across portions of metro Detroit. Rainfall amounts between
one and two have fallen in many locations. An additional one to
two inches of rainfall will be possible over the next 2 to 3
hours.
HAZARD...Flash flooding resulting from a slow moving area of heavy
rain.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Warren, Troy, Southfield, St. Clair Shores, Grosse Pointe, Downtown
Detroit, Detroit, Sterling Heights, Dearborn, Royal Oak,
Birmingham, Rochester, Detroit Zoo, Belle Isle, Rochester Hills,
Roseville, Lincoln Park, Eastpointe, Madison Heights and Oak Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4235 8295 4233 8299 4232 8306 4229 8309
4226 8311 4226 8321 4268 8325 4269 8310
4254 8304 4247 8290 4236 8289
FLASH FLOOD...RADAR INDICATED
$$
MR2 follow-up statements
714
WGUS73 KDTX 110321
FFSDTX
Flash Flood Statement
National Weather Service Detroit/Pontiac MI
1121 PM EDT Fri Jul 10 2020
MIC099-125-163-110515-
/O.CON.KDTX.FF.W.0008.000000T0000Z-200711T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne MI-Oakland MI-Macomb MI-
1121 PM EDT Fri Jul 10 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM EDT FOR
NORTHEASTERN WAYNE...SOUTHEASTERN OAKLAND AND SOUTHWESTERN MACOMB
COUNTIES...
At 1118 PM EDT, Doppler radar indicated a persistent area of
moderate intensity rainfall across much of the warned area. This
will result in up to an inch of additional rainfall. This will add
to amounts ranging fron an inch or two that have already fallen.
HAZARD...Flash flooding.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Warren, Troy, Southfield, St. Clair Shores, Grosse Pointe, Downtown
Detroit, Detroit, Sterling Heights, Royal Oak, Birmingham, Rochester,
Detroit Zoo, Belle Isle, Rochester Hills, Roseville, Eastpointe,
Madison Heights, Oak Park, Hamtramck and Auburn Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4236 8289 4231 8309 4233 8312 4244 8320
4268 8325 4269 8310 4254 8304 4247 8290
FLASH FLOOD...RADAR INDICATED
$$
MR764
WGUS73 KDTX 110511
FFSDTX
Flash Flood Statement
National Weather Service Detroit/Pontiac MI
111 AM EDT Sat Jul 11 2020
MIC099-125-163-110520-
/O.EXP.KDTX.FF.W.0008.000000T0000Z-200711T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne MI-Oakland MI-Macomb MI-
111 AM EDT Sat Jul 11 2020
...THE FLASH FLOOD WARNING FOR NORTHEASTERN WAYNE...SOUTHEASTERN
OAKLAND AND SOUTHWESTERN MACOMB COUNTIES WILL EXPIRE AT 115 AM EDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 4236 8289 4231 8309 4233 8312 4244 8320
4268 8325 4269 8310 4254 8304 4247 8290
$$
DGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 7:09 PM EDT, 3 hours 16 minutes earlier.
Area forecast discussion, Jul 10, 7:09 PM EDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
709 PM EDT Fri Jul 10 2020
.AVIATION...
Expansion in the coverage of showers and thunderstorms expected
through early tonight, as the passage of a mid level wave engages
the existing moist environment. This will result in periodic
MVFR/IFR conditions in rain and lower stratus. Sufficient
instability remains despite the earlier rainfall to maintain a VCTS
mention late this evening. Showery conditions may persist into the
early morning hours, before gradually easing eastward allowing a
return to prevailing VFR as skies clear. A drier environment takes
hold Saturday, leaving simply some late day high based diurnal cu
within prevailing northwest winds.
.DTW THRESHOLD PROBABILITIES...
* Low for thunderstorms through early tonight.
* High for ceilings aob 5000 feet early tonight.
&&
.PREV DISCUSSION...
Issued at 323 PM EDT Fri Jul 10 2020
DISCUSSION...
Well defined sharp shortwave trough over the western Lakes region is
making steady progress to the east this afternoon. The area of
thunderstorms that developed within the ribbon of best instability
is now exiting stage right into Ontario. Additional convection is
developing closer to the trough axis, where stretching deformation
forcings is the primary actor.
The interplay of the overhead system and T.S. Fay along the eastern
seaboard will complicate the evolution overnight, as wave
compression begins to take place. Expect the deformation forcing to
increase in intensity through the evening hours - in the presence of
PWATs approaching 2 inches - setting the stage for very slow moving
highly efficient rainfall producing convection within the
deformation axis. The RAP/HRRR along with other HREF members have
been strongly suggesting a ribbon of heavy rainfall possible across
portions of southeast Michigan late this evening and overnight. HREF
probabilities for greater than 2 inches of rain overnight exceed 60
percent from Detroit north into the Thumb. Within this axis CAPE
depth improves to 4km - allowing for easy moist convective release
within with the stretching axis. Given the expected slow moving
nature and the potential precipitation efficiency, have opted to
issue a Flash Flood Watch for areas mainly along and east of I-75.
The system will slowly exit Saturday morning allowing the left over
showers and clouds to depart and leaving a much more comfortable
airmass in place. The next system in the westerlies will dive
southeast into the Ohio Valley on Sunday. Still some uncertainly
with the final trajectory of this wave, so there is a chance for
some shower activity - especially in areas closer to the Ohio
border. Temps on Sunday and especially Monday will be noticeable
cooler - as highs on Monday may only touch 80F.
The remainder of the week will be characterized by slowly increasing
heights aloft and a gradual return to above average conditions.
during this process there will be opportunities for showers and
thunderstorms until the ridge can firmly take control by week's end.
MARINE...
An area of low pressure and attendant cold front will slowly wobble
northeast towards the southern Lake Huron basin the remainder of
today and into tonight, bringing with it scattered to numerous
showers and thunderstorms. Winds will flip to the northwest behind
the front with gusts primarily below 20 knots outside of any
thunderstorm activity. The area of low pressure will lift further to
the northeast Saturday into Sunday, with a secondary cold front
crossing the region late in the weekend with another round of
isolated to scattered thunderstorms. Behind the secondary cold
front, light northwest flow will be reinforced across the local
waters heading into early next week.
HYDROLOGY...
Additional showers and thunderstorms will develop late this
afternoon and evening and affect much of southeast Michigan. Each
individual storm is capable of producing up to an inch of rainfall.
However, late this evening and overnight there exists the potential
for very slow moving showers and storms to develop. Rainfall
efficiency will be very high - allowing for intense rainfall rates.
Locations with in the band of slow moving rainfall can expect
amounts to easily exceed an inch and locally approach 3 inches.
Currently, expectations are for the band of heavy rain to form along
the I-75 corridor and slowly move east through the overnight hours -
affecting areas from Detroit north into the Thumb. Localized flash
flooding is possible.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Flash Flood Watch through Saturday morning for MIZ049-054-055-
061>063-069-070-076.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
AVIATION.....MR
DISCUSSION...Mann
MARINE.......IRL
HYDROLOGY....Mann
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Jul 10, 3:53 PM EDT, 6 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 353 PM EDT Fri Jul 10 2020 MIZ047-048-053-060-068-075-082-083-111000- Midland-Bay-Saginaw-Shiawassee-Livingston-Washtenaw-Lenawee-Monroe- 353 PM EDT Fri Jul 10 2020 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...This Afternoon and Tonight Numerous thunderstorms producing heavy rain will continue into tonight, which could lead to urban and low lying flooding. In addition, an isolated thunderstorm producing wet micro-bursts winds of 50-60 mph still can not be ruled out through 10 PM. Storm motion looks to be northeast at 20 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. MIZ049-054-055-061>063-069-070-076-111000- Huron-Tuscola-Sanilac-Genesee-Lapeer-St. Clair-Oakland-Macomb-Wayne- 353 PM EDT Fri Jul 10 2020 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...This Afternoon and Tonight A flash flood watch is in effect this evening and tonight for the potential of 1 to 3 inches of rainfall. In addition, an isolated thunderstorm producing wet micro-bursts winds of 50-60 mph still can not be ruled out through 10 PM. Storm motion looks to be northeast at 20 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-111000- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 353 PM EDT Fri Jul 10 2020 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...This Afternoon and Tonight Numerous thunderstorms through this evening producing heavy rainfall significantly reducing visibility and isolated wind gusts of 40 knots. Storm motion will be northeast at 20 knots. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. SF
In the hours before
Local storm report, Jul 10, 8:01 PM EDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
801 PM EDT FRI JUL 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HEAVY RAIN 7 SW BAD AXE 43.73N 83.10W
07/10/2020 M2.50 INCH HURON MI TRAINED SPOTTER
RAINFALL TOTAL THROUGH 8 PM
&&
MRLocal storm report, Jul 10, 8:30 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
830 PM EDT FRI JUL 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HEAVY RAIN 2 WSW DEARBORN 42.30N 83.25W
07/10/2020 M1.61 INCH WAYNE MI COCORAHS
2 HOUR RAINFALL TOTAL BETWEEN 630 PM AND 830 PM.
&&
IRLLocal storm report, Jul 10, 8:33 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
833 PM EDT FRI JUL 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HEAVY RAIN MIDLAND 43.62N 84.23W
07/10/2020 M1.48 INCH MIDLAND MI BROADCAST MEDIA
RAINFALL TOTAL THROUGH 8 PM.
&&
IRLLocal storm report, Jul 10, 9:57 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
957 PM EDT FRI JUL 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM HEAVY RAIN BURTON 43.00N 83.62W
07/10/2020 M3.00 INCH GENESEE MI BROADCAST MEDIA
RAINFALL TOTAL SINCE 530 PM.
&&
IRLLocal storm report, Jul 10, 9:59 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
959 PM EDT FRI JUL 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1054 AM TSTM WND DMG 6 SSE BROOKLYN 42.03N 84.22W
07/10/2020 LENAWEE MI LAW ENFORCEMENT
TREES REPORTED DOWN.
1100 AM TSTM WND DMG 4 NE ONSTED 42.04N 84.13W
07/10/2020 LENAWEE MI LAW ENFORCEMENT
TREES REPORTED DOWN.
0129 PM TSTM WND DMG 3 E ROCHESTER 42.69N 83.06W
07/10/2020 MACOMB MI PUBLIC
POWER OUTAGES REPORTED IN SHELBY CHARTER TOWNSHIP. A
LARGE TREE LIMB ALSO SNAPPED ONTO A HOUSE.
0150 PM TSTM WND DMG ARMADA 42.84N 82.88W
07/10/2020 MACOMB MI 911 CALL CENTER
A COUPLE OF TREES WERE REPORTED DOWN.
0204 PM TSTM WND DMG MEMPHIS 42.90N 82.77W
07/10/2020 MACOMB MI 911 CALL CENTER
WIRES DOWN. TIME ESTIMATED BY RADAR.
0800 PM HEAVY RAIN MIDLAND 43.62N 84.23W
07/10/2020 M1.48 INCH MIDLAND MI BROADCAST MEDIA
RAINFALL TOTAL THROUGH 8 PM.
0800 PM HEAVY RAIN 7 SW BAD AXE 43.73N 83.10W
07/10/2020 M2.50 INCH HURON MI TRAINED SPOTTER
RAINFALL TOTAL THROUGH 8 PM
0830 PM HEAVY RAIN 2 WSW DEARBORN 42.30N 83.25W
07/10/2020 M1.61 INCH WAYNE MI COCORAHS
2 HOUR RAINFALL TOTAL BETWEEN 630 PM AND 830 PM.
0843 PM HEAVY RAIN BURTON 43.00N 83.62W
07/10/2020 M3.00 INCH GENESEE MI BROADCAST MEDIA
RAINFALL TOTAL SINCE 530 PM.
&&
IRLLocal storm report, Jul 10, 10:12 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1012 PM EDT FRI JUL 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM HEAVY RAIN 4 N MONTROSE 43.24N 83.90W
07/10/2020 M3.00 INCH SAGINAW MI BROADCAST MEDIA
RAINFALL TOTAL SINCE 530 PM.
&&
KKThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 9:59 PM EDT | Areal Flood Advisory | DTX | Genesee, Lapeer, Oakland | 3 hr |
Nearby
Flash Flood Warnings in Michigan, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.